Alert archive / Florida / Special Weather Statements in 2012
Special Weather Statement, NWS Melbourne, FL
NWS Melbourne, FL issued this special weather statement at May 22, 2012, 2:50 PM EDT for Indian River County, Florida. It was in force for 40 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2012, 2:50 PM EDT (18:50 UTC)
- Expired
- May 22, 2012, 3:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Melbourne, FL
County Indian River County, FL
The radar
The Melbourne radar (KMLB), 67 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 2:57 PM EDT | HAIL 1 | 3 Wsw Lakewood Park, FL | SKYWARN SPOTTER OBSERVED DIME TO QUARTER SIZE HAIL IN SPANISH LAKES FAIRWAY DEVELOPMENT NEAR INTERSECTION OF INDRIO RD. AND I-95. |
| May 22, 3:02 PM EDT | HAIL 0 | 7 N Fort Pierce, FL | QUARTER SIZE HAIL AND ESTIMATED WIND GUST TO 50 MPH IN LAKEWOOD PARK. |
| May 22, 3:06 PM EDT | HAIL 1 | 3 Wnw Indrio, FL | SKYWARN SPOTTER OBSERVED DIME TO QUARTER SIZE HAIL IN LAKEWOOD PARK SECTION OF FORT PIERCE. |
| May 22, 3:20 PM EDT | TSTM WND GST 63 | Saint Lucie Airport, FL | 55 KT/63MPH THUNDERSTORM WIND GUST AT KFPR. |
| May 22, 3:35 PM EDT | HAIL 1.25 | Lakewood Park, FL | WPTV RELAYED REPORT FROM PUBLIC OF DIME TO HALF DOLLAR SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 6.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 403 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
175
WWUS82 KMLB 221850
SPSMLB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
250 PM EDT TUE MAY 22 2012
FLZ054-059-221930-
INDIAN RIVER-ST. LUCIE-
250 PM EDT TUE MAY 22 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER SOUTHEASTERN INDIAN RIVER
COUNTY...NORTHEASTERN ST. LUCIE COUNTY...
* UNTIL 330 PM EDT.
AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 5 MILES WEST
OF LAKEWOOD PARK...MOVING NORTHEAST AT 15 MPH.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE QUEENS COVE...VERO BEACH HIGHLANDS...SAINT
LUCIE VILLAGE AND SOUTH BEACH.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES.
TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.
LAT...LON 2741 8052 2757 8062 2771 8037 2763 8034
2762 8033 2759 8032 2759 8031 2756 8032
2750 8029
TIME...MOT...LOC 1850Z 242DEG 16KT 2753 8047
$$
BOWENWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at May 22, 9:45 AM EDT, 5 hours 5 minutes earlier.
Area forecast discussion, May 22, 9:45 AM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 945 AM EDT TUE MAY 22 2012 .DISCUSSION... ...ISOLATED STRONG TO SEVERE STORMS THIS AFTERNOON/EVENING... CURRENT-TODAY...WATER VAPOR IMAGERY AND MORNING SOUNDINGS SHOW DEEP LAYER DRY AIR ACROSS THE CENTRAL PENINSULA WITH A BAND OF MOISTURE MOVING ACROSS NORTH FLORIDA AND NORTHEAST GULF...AHEAD OF SHORTWAVE TROUGH. TEMPS ALOFT ARE COLD FOR LATE MAY WITH 500MB READINGS AT MINUS 12 TO 13 CELSIUS. LOW LEVEL RIDGE ACROSS SOUTH FLORIDA IS PROVIDING A SOUTH TO SOUTHWEST WIND FLOW. EXPECT CONVECTION TO INITIATE TO OUR NORTH THIS AFTERNOON AND SEND A BOUNDARY INTO OUR NORTHERN SECTIONS...WHICH WOULD INTERACT WITH THE EAST COAST SEA BREEZE TO GET STORMS GOING LOCALLY. STORMS SHOULD BUILD SOUTHWARD TOWARDS CENTRAL SECTIONS. THIS SHOULD BE QUITE LATE IN THE DAY THOUGH DUE TO THE LACK OF DEEP MOISTURE. ALSO SOME STORMS SHOULD DEVELOP IN THE SOUTH DUE TO EAST COAST SEA BREEZE AND LAKE OKEECHOBEE BOUNDARY INTERACTION. SOME OUTFLOW BOUNDARIES MAY ALSO MOVE NORTHWARD FROM THIS CONVECTION TOWARDS CENTRAL SECTIONS. NORMALLY WE WOULD BE ANTICIPATING A VERY ACTIVE AFTERNOON/EVENING WITH STORMS ZIPPERING DOWN FROM THE NORTH AND NUMEROUS BOUNDARY INTERACTIONS OCCURRING IN CENTRAL SECTIONS LATE IN THE DAY. BUT THE LACK OF DEEP MOISTURE WILL KEEP STORM COVERAGE ISOLATED. HOWEVER...EXPECT A FEW STRONG-SEVERE STORMS WITH LARGE HAIL AND GUSTY WINDS. WILL NOT CHANGE THE CURRENT GRIDS MUCH AS LOW POPS EVERYWHERE ARE SUFFICIENT. THE HAZARDOUS WEATHER OUTLOOK WILL BE UPDATED TO MENTION ISOLATED SEVERE STORMS AND MARINE THREATS. && .AVIATION... AGREE WITH PREVIOUS DISCUSSION WHICH CALLED FOR VFR MOST OF THE PERIOD. AFTERNOON/EVENING STORM COVERAGE WILL BE LOW SO CANNOT INCLUDE TEMPO GROUPS OR VICINITY THUNDER YET. THAT BEING SAID...IF ANY STORM AFFECTS A TERMINAL TODAY...IT COULD HAVE A HIGH IMPACT...PRODUCING SEVERE WIND GUSTS TO 50 KNOTS AND LARGE HAIL. IT APPEARS THAT CONDITIONS ARE DRY ENOUGH TO ALLOW FOR STORM FORMATION ONLY WHERE THERE ARE STRONG BOUNDARY INTERACTIONS...PROBABLY CLOSE TO THE EAST COAST...BUT INTERIOR TERMINALS SHOULD AT LEAST EXPERIENCE GUSTY OUTFLOW BOUNDARIES TO STABILIZE THE ENVIRONMENT (SINCE MAX TEMPS WILL BE IN THE LOWER 90S). && .MARINE... TODAY-TONIGHT...SOUTH/SOUTHWEST FLOW TODAY AROUND 10 KNOTS. AN EVENING SOUTHEAST/SOUTH WIND SURGE IS SHOWN BY BOTH THE GFS/NAM TO AROUND 15 KNOTS. THIS PROBABLY INDICATES RATHER STRONG SEA BREEZE CONVERGENCE WILL PERSIST WELL AFTER PEAK HEATING...WHICH WILL ALLOW FOR ISOLATED STORMS TO OCCUR EVEN AFTER SUNSET. BOATERS WILL REALLY NEED TO MONITOR THE LATEST WEATHER LATE IN THE AFTERNOON AND INTO THE EVENING FOR POSSIBLE MARINE WARNINGS. ISOLATED BOUNDARY GENERATED STORMS OVER THE MAINLAND ARE EXPECTED TO PUSH ACROSS THE COAST. ESPECIALLY OF NOTE...STRONG GUSTY WINDS COULD OCCUR WELL OUT AHEAD OF THE HEAVY RAIN AND LIGHTNING. BOAT CAPSIZINGS HAVE OCCURRED IN THE PAST WHEN CONDITIONS WERE SIMILAR (DRY ENVIRONMENT/COLD ALOFT BUT STORMS WERE STILL ABLE TO FORM). && .FIRE WEATHER... TODAY...MOS GUIDANCE INDICATES MIN RH VALUES BELOW 35 PERCENT AND THERE IS A FIRE DANGER STATEMENT FOR THE INTERIOR NORTH ZONES. ALSO OF NOTE IS THE CHANCE FOR ISOLATED STRONG STORMS PRODUCING GUSTY OUTFLOW WINDS. SO THERE IS A POTENTIAL FOR LIGHTNING SPARKED WILDFIRES WITH RAPID SPREAD. && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM/AVIATION...LASCODY IMPACT WEATHER...MOSES
Hazardous weather outlook, May 22, 11:14 AM EDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE MELBOURNE FL 1114 AM EDT TUE MAY 22 2012 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-230315- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 1114 AM EDT TUE MAY 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... THOUGH LOW LEVEL MOISTURE REMAINS LIMITED ACROSS THE REGION TODAY...VERY WARM SURFACE TEMPERATURES AND COLD UPPER LEVEL TEMPERATURES WILL LEAD TO A VERY UNSTABLE ATMOSPHERE THIS AFTERNOON AND EVENING. THE DRY AIR WILL LIMIT COVERAGE OF STORMS THROUGH THE DAY...THOUGH SLIGHTLY HIGHER MOISTURE ACROSS OKEECHOBEE AND THE TREASURE COAST WILL LEAD TO SLIGHTLY HIGHER COVERAGE. SHOWERS AND STORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON ACROSS OKEECHOBEE...SAINT LUCIE AND MARTIN COUNTIES AS THE EAST COAST SEA BREEZE INTERACTS WITH THE LAKE OKEECHOBEE BOUNDARY. DEVELOPMENT OF SHOWERS AND STORMS FURTHER NORTH IS NOT EXPECTED UNTIL THE LATE AFTERNOON OR EARLY EVENING WHEN A COLLISION BETWEEN THE EAST AND WEST COAST SEA BREEZE BOUNDARIES OCCURS OVER THE ORLANDO METRO. SHOWERS AND STORMS WILL GENERALLY MOVE TO THE EAST AT 10 TO 15 MPH. THOUGH STORM COVERAGE WILL BE LIMITED TODAY...ANY STORMS THAT INITIATE WILL BE CAPABLE OF BECOMING STRONG TO SEVERE AND PRODUCING FREQUENT LIGHTNING STRIKES...GUSTY WINDS IN EXCESSIVE OF 50 MPH...AND COIN SIZED HAIL. .MARINE THUNDERSTORM GUST IMPACT... SHOWERS AND STORMS ARE EXPECTED TO DEVELOP ACROSS THE TREASURE COAST AND OKEECHOBEE COUNTY BY EARLY AFTERNOON ALONG THE INTERACTION OF THE EAST COAST AND LAKE OKEECHOBEE SEA BREEZES. MORE ISOLATED ACTIVITY WILL DEVELOP FURTHER NORTH DURING THE LATE AFTERNOON AND EARLY EVENING WITH THE COLLISION OF THE EAST AND WEST COAST SEA BREEZES. SHOWERS AND STORMS TODAY ARE EXPECTED TO MOVE TO THE EAST OVER THE INTRACOASTAL AND LOCAL ATLANTIC AT AROUND 15 KNOTS. .FIRE WEATHER IMPACT... VERY WARM TEMPERATURES WILL LEAD TO LOW AFTERNOON RELATIVE HUMIDITY VALUES OVER INTERIOR SECTIONS...MAINLY NEAR AND WEST OF INTERSTATE 4. THIS WILL RESULT IN A HIGH FIRE DANGER THROUGH LATE AFTERNOON. .RIP CURRENT IMPACT... EAST SWELLS IMPACTING THE BEACHES WILL PRODUCE DANGEROUS RIP CURRENTS...ESPECIALLY ALONG PIERS AND JETTIES. LONGSHORE CURRENTS WILL REMAIN STRONGER THAN NORMAL. CHECK WITH THE LOCAL BEACH PATROL ABOUT SURF ZONE HAZARDS. ONLY SWIM WITHIN SIGHT OF A LIFEGUARD AND NEVER SWIM ALONE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. DRIER AIR WILL KEEP HIGHEST STORM CHANCES CONFINED TO AROUND LAKE OKEECHOBEE AND THE TREASURE COAST THROUGH MIDWEEK. INCREASING CHANCES FOR STORMS SHOULD GRADUALLY SHIFT NORTHWARD DURING THE LATE PART OF THE WEEK AND INTO THE WEEKEND. A LINGERING LONG PERIOD SWELL WILL KEEP AN ELEVATED RISK FOR RIP CURRENTS THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. SEDLOCK/MOSES
In the hours before
Special weather statement, May 22, 2:15 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
215 PM EDT TUE MAY 22 2012
FLZ054-221900-
INDIAN RIVER-
215 PM EDT TUE MAY 22 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER EASTERN INDIAN RIVER
COUNTY...
* UNTIL 300 PM EDT.
AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER VERO
BEACH HIGHLANDS...MOVING NORTHEAST AT 5 MPH.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE POINTE WEST AND SOUTH BEACH.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
LAT...LON 2755 8035 2756 8058 2782 8046 2778 8039
2775 8038 2763 8034 2762 8033 2760 8032
2756 8032
TIME...MOT...LOC 1815Z 220DEG 4KT 2756 8043
BOWENSpecial weather statement, May 22, 2:50 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
250 PM EDT TUE MAY 22 2012
FLZ054-059-221930-
INDIAN RIVER-ST. LUCIE-
250 PM EDT TUE MAY 22 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER SOUTHEASTERN INDIAN RIVER
COUNTY...NORTHEASTERN ST. LUCIE COUNTY...
* UNTIL 330 PM EDT.
AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 5 MILES WEST
OF LAKEWOOD PARK...MOVING NORTHEAST AT 15 MPH.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE QUEENS COVE...VERO BEACH HIGHLANDS...SAINT
LUCIE VILLAGE AND SOUTH BEACH.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES.
TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.
LAT...LON 2741 8052 2757 8062 2771 8037 2763 8034
2762 8033 2759 8032 2759 8031 2756 8032
2750 8029
TIME...MOT...LOC 1850Z 242DEG 16KT 2753 8047
BOWENThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:15 PM EDT | Special Weather Statement | MLB | Indian River | 45 min |
| May 22, 3:00 PM EDT | Severe Thunderstorm Warning | MLB | Indian River, Okeechobee, Saint Lucie | 60 min |
| May 22, 3:06 PM EDT | Special Marine Warning | MLB | 96 min | |
| May 22, 3:17 PM EDT | Areal Flood Advisory | MLB | Indian River, Saint Lucie | 118 min |
Nearby
Special Weather Statements in Florida, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.